FDA Gives Warnings About Liver Issues Due to Hepatitis C Medications

    0
    863

    Federal regulators on Thursday warned that two hepatitis C medications from drug maker AbbVie can cause “serious liver injury” in patients with advanced forms of the disease.

    The Food and Drug Administration said it had received numerous reports of patients who either died or had to undergo liver transplantation after receiving the treatments, known as Viekira Pak and Technivie. The liver damage usually took place within four weeks of the start of treatment, and the patients involved already had cirrhosis of the liver, the agency said.

    The FDA said Thursday it will require AbbVie to add new warnings to the safety labels of the drugs for patients who already have advanced liver disease linked to hepatitis C. In addition, the agency urged doctors to closely monitor patients taking the drugs for symptoms of worsening liver disease. It also said patients should contact a health professional immediately if they develop fatigue, loss of appetite, nausea and vomiting, jaundice or other signs of liver injury.

    AbbVie’s stock price fell more than 10 percent Thursday in the wake of the announcement.

    “Patient safety is of the utmost concern to AbbVie,” the company said in a statement emailed to the Post, adding that it is updating the labeling of its drugs to reflect the FDA’s concerns. But the company also said that “most patients with these severe outcomes had evidence of advanced cirrhosis prior to initiating therapy.”

    Viekira Pak won approval last December, and Technivie hit the market this summer. Two competing drugs manufactured by Gilead Sciences — Sovaldi and Harvoni — already have reaped billions in sales.

    Collectively, the drugs have won praise for their ability to essentially cure the contagious liver disease. According to the Centers for Disease Control and Prevention, nearly 3 million Americans have the hepatitis C virus, which if left untreated can lead to long-term health problems, such as liver damage, liver failure, liver cancer or death.

    LEAVE A REPLY

    Please enter your comment!
    Please enter your name here